My Year By Design

The journey to living by design.

Brain Zaps

https://i2.wp.com/transcendingdiagnosis.com/wp-content/uploads/2014/09/image2993-e1411865210184.png

So I thought after two weeks of weaning off the anti-depressants, I would be fine. Not so much. I had heard people comparing coming off my particular anti-depressant as similar to a junkie coming off heroine. My response to this was always, A) How do you know what a heroine addict feels? and B) Isn’t that a bit of an exaggeration? What did I know? I’d never come off these anti-depressants before.

The first time I noticed something was on a walk with Nick. Each time my right foot hit the ground, I felt a little buzz racing up my spine and into my head. It only happened a couple of times so I assumed it was a pulled muscle or just plain tiredness.

The next day it got worse. I was getting weird feelings of electricity in my brain for a few minutes each hour or so. By the third day I thought I was going crazy. I felt like my brain was full of buzzing insects. After talking to my doctor, I learned this was part of the withdrawal from my particular anti-depressant. Apparently, most patients report these ‘brain zaps’ when going off the anti-depressants. The zaps themselves are harmless, if uncomfortable. It feels like a shock in the brain followed by dizziness and sometimes vertigo. The zaps get worse (at least for me) with sudden movement or fatigue. This issue can last anywhere from a few hours to a month. The only options are to wait it out or go back on the meds.

I’m waiting. I’ve been waiting for a week now. My withdrawal symptoms are mostly getting worse but I’m going to keep on waiting. I’m done with the meds. I’m healthy now and if that means I have to shake and sweat like a junkie for a bit, so be it.

So my withdrawal symptoms now include brain zaps, sleeplessness, fatigue, headache, dizziness, vertigo, and loss of appetite. Also, sometimes I cry for no reason, like at a cat food commercial that isn’t even sad. Even when I’m crying, I don’t really feel sad or depressed. It’s more like a hormonal reaction I can’t control. I checked with my doctor; all these symptoms are normal and relatively harmless, (although I haven’t been driving much or doing much heavy working out.)

I don’t even know if this post really described how it feels to have brain zaps. I’m going to include some reliable medical to further explain what I’m feeling:

Brain Zaps: Causes & Treatments For Electrical Shock Sensations

Head and Brain Zaps anxiety symptom

Fireworks or Brain Zaps?

As I have always said, please see your doctor before making any changes to your own medications. Also, even though I said these withdrawal symptoms are ‘normal’, if you are experiencing them, still check with your own doctor. Better safe than sorry! I will keep you updated as I continue to manage my anxiety and live medication free.

Advertisements

Single Post Navigation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: